Indiana, 2017

Hail and Damaging Winds in Indiana, April 26, 2017

April 26, 2017 · NWS IND · 21 events in 9 counties and zones

Thunderstorms developed during the afternoon, bringing hail and damaging winds to parts of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed during the afternoon, bringing hail and damaging winds to parts of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 26, 3:24 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 26, 3:24 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
424 PM EDT Wed Apr 26 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 248 PM EDT Wed Apr 26 2017

Several weather systems will affect Indiana now through the
weekend with periods of thunderstorms and heavy rain that may
produce flooding. Rain amounts will range from 2 to 4 inches
from Friday into Monday.

After a mild night tonight...temperatures below normal will
prevail for the most part, but another warm-up to near 80 will
take place Sunday before another cool down to near normal for
next week.

&&

.NEAR TERM /Tonight/...

Issued at 319 PM EDT Wed Apr 26 2017

Showers and thunderstorms have been progressing steadily northeast
ahead of the surface trough across the mid Mississippi valley and
will continue that movement across the NW half of our forecast
area this evening. During the overnight as the air stabilizes
thunderstorms will become more isolated while showers continue
ahead of the front. All models have produced similar guidance in
these trends and will be followed. Rainfall amounts from a quarter
to half inch, especially across western counties should cause no
flooding issues.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 248 PM EDT Wed Apr 26 2017

Models have been in fairly good agreement with a blended solution
working fairly well.

The first weather systems cold front will sweep across Indiana
early Thursday bringing and end to the showers with a cloudy and
breezy morning. A gradual clearing and settling of winds will take
place Thursday afternoon as ridging between weather systems
occurs. A calm night follows Thursday night.

Friday, the next system begins developing across the southern
Plains while high pressure builds east across the Great Lakes.
A weak short wave in southwest flow aloft begins to overspread
clouds and some showers into our area Friday. More substantial
convergence along a surface boundary across our southern counties
Friday night will yield a couple surges of heavy rainfall
...initially Friday night across the south that spreads north
Saturday as the boundary shifts north.

Rainfall totals Friday and Saturday will average above one inch
across most of the area...raising stream levels and likely
setting the stage for flooding when the final surge of rain and
storms comes Sunday and Sunday night.

&&

.LONG TERM (Sunday night through Wednesday)...

Issued at 230 PM EDT Wed Apr 26 2017

Confidence is high there for a lot of wet cool weather.

Factors affecting Indiana weather are going to be complex next week.
However, there is good agreement between different forecasting
methods. Highest rain chances will be through Monday but no really
dry period is on tap. Expect temperatures to be a few degrees
above seasonal into Sunday night, but to 10 degrees below normal
afterward.

The initialization from Central Region will be used. Likely
errors are 3 degrees or less for temperatures, and 10 percent or
less for POPs.

&&

.AVIATION /Discussion for the 26/2100Z TAF Update/...

Issued at 419 PM EDT Wed Apr 26 2017

UPDATE...
No flight category changes at this time.

PREVIOUS DISCUSSION...
Synopsis...strong low pressure trough and cold front from
Wisconsin to Oklahoma today will sweep into Indiana after
midnight tonight and across the state early daybreak hours
Thursday.

VFR to prevail through 271000z then behind cold front IFR decks
around 1000 feet through 271800z.

Isolated thunderstorms will develop 262200z-2400z and be a threat
for 2-3 hours. Afterwards, steadier showers and isolated
thunderstorms arrive ahead of cold front after 270600z, departing
after 271200z.

Winds from the south will be strong and gusty through early
evening today. As winds settle down after dark wind shear to
become an issue with winds aloft to 45 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Tucek
NEAR TERM...Tucek
SHORT TERM...Tucek
LONG TERM....JK
AVIATION...Tucek/TDUD
Hazardous weather outlook, Apr 26, 3:53 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
453 PM EDT Wed Apr 26 2017

INZ051>053-060-061-067>069-272100-
Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Terre Haute and Vincennes
453 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for southwestern central Indiana.

.DAY ONE...Tonight.

Outlook: There is a slight risk for severe thunderstorms.

Hazards: Damaging winds, large hail, lightning, brief heavy
downpours.

Timing: Thunderstorms are possible through 4 am, but best timing
for severe storms is before 11 pm.

Discussion: An approaching frontal system will bring a chance for
thunderstorms to the area. There is a slight risk these storms could
become severe, and the main threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms from Friday afternoon
through Tuesday. Severe storms will be possible Friday night, with
all modes of severe weather possible. Heavy rainfall over the weekend
may result in flooding along area rivers and other flood prone
areas.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>039-043>046-062-070-272100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Monroe-Lawrence-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Bloomington, and Bedford
453 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for western parts of central
Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms possible late today and tonight.

Hazards: Lightning, brief heavy downpours, small hail, gusty winds.

Timing: Beginning early evening in the west, and overspreading the
area tonight. Thunderstorm chances end by 4 am.

Discussion: An approaching frontal system will bring a chance for
thunderstorms to the area. Widespread severe storms are not
expected, although an isolated strong to severe storm cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms from Friday afternoon
through Tuesday. Severe storms will be possible Friday night, with
all modes of severe weather possible. Heavy rainfall over the weekend
may result in flooding along area rivers and other flood prone
areas.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ040>042-047>049-054>057-063>065-071-072-272100-
Madison-Delaware-Randolph-Marion-Hancock-Henry-Morgan-Johnson-Shelby-
Rush-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Anderson, Muncie, Indianapolis, Shelbyville,
Columbus, and Seymour
453 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for eastern parts of central
Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Hazards: None.

Timing: None.

Discussion: An approaching frontal system will bring a chance for
showers to eastern Indiana tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms from Friday afternoon
through Tuesday. Severe storms will be possible Friday night, with
all modes of severe weather possible. Heavy rainfall over the weekend
may result in flooding along area rivers and other flood prone
areas.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 26, 4:25 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
525 PM EDT WED APR 26 2017

INZ043-044-051-052-060-262200-
Clay IN-Parke IN-Vermillion IN-Vigo IN-Sullivan IN-
525 PM EDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHWESTERN SULLIVAN...
NORTHWESTERN CLAY...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES
UNTIL 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of West Union, or 15 miles southeast of Marshall, moving
northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, Clinton, West Terre Haute, Fairview Park,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Seelyville,
Fairbanks, Rosedale, Staunton, Carbon, Universal, Riley, Fontanet,
Shepardsville, Bridgeton and Cory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3918 8762 3920 8759 3922 8757 3924 8758
      3925 8757 3926 8758 3925 8759 3926 8760
      3933 8759 3935 8753 3960 8753 3970 8751
      3968 8703 3926 8727 3908 8747 3916 8763
TIME...MOT...LOC 2124Z 207DEG 58KT 3922 8752

CP
Special weather statement, Apr 26, 4:31 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
531 PM EDT WED APR 26 2017

INZ045-046-053-054-262215-
Owen IN-Morgan IN-Putnam IN-Hendricks IN-
531 PM EDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
HENDRICKS...NORTHEASTERN OWEN AND EASTERN PUTNAM COUNTIES UNTIL 615
PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Spencer, or 24 miles northwest of Bloomington, moving
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Brownsburg, Greencastle, Danville, Avon, Pittsboro, Cloverdale,
Clayton, Bainbridge, Fillmore, Coatesville, North Salem, Amo,
Stilesville, Quincy, Groveland, Belle Union, Little Point, Eminence,
Cagles Mill Lake and Devore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3944 8694 3987 8677 3987 8670 3990 8669
      3984 8633 3930 8676 3936 8694
TIME...MOT...LOC 2131Z 203DEG 50KT 3944 8681

CP

The radar

The Indianapolis radar (KIND), 77 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
April 26, 4:59 PM EST to 5:01 PM EST
Where
Clay County, 1.27 mi WSW of Brazil
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.520, -87.140

Thunderstorm Wind, Vigo

When
April 26, 5:11 PM EST
Where
Vigo County, 1.04 mi SSW of Pimento
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.306, -87.388

An estimated 60 mph thunderstorm wind gust was observed in this location. Power was knocked out at a gas station. Trash cans were sent flying across the lot.

Thunderstorm Wind, Putnam

When
April 26, 5:35 PM EST
Where
Putnam County, 0.66 mi SW of Fox Ridge
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.614, -86.840

Multiple trees were downed across county roads due to damaging thunderstorm wind gusts. Highway 231 between Greencastle and Highway 40 was closed due to multiple trees and power lines down. One inch hail was also reported.

Hail, Boone

When
April 26, 5:56 PM EST to 5:58 PM EST
Where
Boone County, 2.11 mi NW of Jamestown
Measured
1.25 in hail
Reported by
Public
Coordinates
39.950, -86.660

Hail, Putnam

When
April 26, 6:02 PM EST to 6:04 PM EST
Where
Putnam County, Fillmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -86.750

Thunderstorm Wind, Putnam

When
April 26, 6:02 PM EST
Where
Putnam County, Fillmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.670, -86.750

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Boone

When
April 26, 6:08 PM EST to 6:10 PM EST
Where
Boone County, Lebanon
Measured
1.75 in hail
Reported by
Public
Coordinates
40.050, -86.470

Hail, Hendricks

When
April 26, 6:17 PM EST to 6:19 PM EST
Where
Hendricks County, 1.74 mi WSW of Danville
Measured
1 in hail
Reported by
Public
Coordinates
39.760, -86.560

Thunderstorm Wind, Boone

When
April 26, 6:20 PM EST
Where
Boone County, 2.07 mi S of Advance
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
39.970, -86.620

Eighteen utility poles were downed along State Road 75 due to damaging thunderstorm wind gusts.

Hail, Tipton

When
April 26, 6:36 PM EST to 6:38 PM EST
Where
Tipton County, 0.69 mi N of Kempton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.290, -86.230

Thunderstorm Wind, Tipton

When
April 26, 6:36 PM EST
Where
Tipton County, 0.69 mi N of Kempton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -86.230

An estimated 50 to 60 mph thunderstorm wind gust was observed in this location.

Hail, Tipton

When
April 26, 6:42 PM EST to 6:44 PM EST
Where
Tipton County, 2.63 mi W of Sharpsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -86.130

Thunderstorm Wind, Tipton

When
April 26, 6:42 PM EST
Where
Tipton County, 2.63 mi W of Sharpsville
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -86.130

A measured 73 mph thunderstorm wind gust was observed in this location.

Hail, Howard

When
April 26, 6:50 PM EST to 6:52 PM EST
Where
Howard County, 1.05 mi E of Kokomo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.480, -86.110

Quarter to half dollar sized hail was observed in this location.

Thunderstorm Wind, Howard

When
April 26, 6:56 PM EST
Where
Howard County, 0.53 mi E of Greentown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.480, -85.960

Numerous trees were downed across Greentown due to damaging thunderstorm wind gusts.

Hail, Hamilton

When
April 26, 6:59 PM EST to 7:00 PM EST
Where
Hamilton County, 0.87 mi NE of Arcadia
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -86.010

Thunderstorm Wind, Howard

When
April 26, 7:01 PM EST
Where
Howard County, 2.72 mi ESE of Sycamore
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.490, -85.870

An old barn was blown into a road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
April 26, 7:13 PM EST to 7:15 PM EST
Where
Tipton County, 1.38 mi S of Hobbs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -85.950

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Madison

When
April 26, 7:15 PM EST to 7:17 PM EST
Where
Madison County, Frankton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.220, -85.770

Hail, Madison

When
April 26, 7:15 PM EST to 7:17 PM EST
Where
Madison County, 0.69 mi N of South Elwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.260, -85.820

Hail, Madison

When
April 26, 7:18 PM EST to 7:20 PM EST
Where
Madison County, 1.48 mi NNW of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -85.840

The hail observed was slightly larger than quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695123, 695124, 695127, 695128, 695129, 695130, 695131, 695132, 695134, 695135, 695137, 695139, 695140, 695142, 695144, 695147, 695152, 695153, 695154, 695155, 695156.